Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Lake Charles, LA

May 13, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 13, 2004, 4:42 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 4:42 PM CDT (21:42 UTC)
Expired
May 13, 2004, 7:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 22 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 132144
FFWLCH
LAC019-140045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 745 PM CDT

* AT 435 PM CDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  ALONG A LINE EXTENDING FROM 30 MILES NORTH OF SULPHUR TO 33        
  MILES NORTHEAST OF MOSS BLUFF...MOVING SOUTHEAST AT 25 MPH.

* FLOODING CAN BE EXPECTED AROUND LAKE CHARLES...MOSS BLUFF...
  IOWA...AND SULPHUR.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3009 9370 3007 9305 3036 9303 3038 9364

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:28 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 13, 2:28 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
228 PM CDT THU MAY 13 2004

.DISCUSSION...

THE MAIN FORECAST ISSUE THROUGH THE WEEKEND IS ADDITIONAL RAINFALL
ON ALREADY SATURATED GROUNDS.

A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHEAST TEXAS
WILL MOVE INTO LOUISIANA LATE THIS AFTERNOON. ISOLATED POCKETS OF
HIGH WINDS WILL CONTINUE WITH THIS SYSTEM UNTIL IT EXITS/DISSIPATES
TOWARDS MIDNIGHT.

FRIDAY WILL BRING ANOTHER ROUND OF RAIN/THUNDERSTORMS/HEAVY RAIN...
MAINLY IN THE AFTERNOON AND EVENING HOURS. FRONTAL SYSTEM STALLS
ALONG NORTHERN PORTION OF CWA FRIDAY NIGHT AND WILL CONTINUE TO BE
A FOCUSING MECHANISM FOR ADDITIONAL RAINFALL THROUGH SATURDAY.

RAINFALL TOTALS THIS AFTERNOON AND EVENING WILL BE ON THE ORDER OF 1
TO 2 INCHES. AT THIS POINT...WILL CONTINUE THE FLASH FLOOD WATCH
DUE TO LOW FLASH FLOOD GUIDANCE VALUES.  15

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  71  83  67  81 /  80  70  40  50
BPT  71  83  67  81 /  60  70  40  50
AEX  68  81  64  79 /  80  70  60  50
LFT  69  82  67  81 /  80  70  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR VERNON...
BEAUREGARD...ALLEN...CALCASIEU...JEFF DAVIS...AND CAMERON PARISHES
UNTIL 6 PM.
TX...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR TYLER...JASPER...
NEWTON...HARDIN...JEFFERSON...AND ORANGE COUNTIES UNTIL 6 PM.

&&

ERICKSON
Hazardous weather outlook, May 13, 5:29 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
141000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
529 AM CDT THU MAY 13 2004

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS
WILL BECOME LIKELY BY AFTERNOON. SOME OF THESE THUNDERSTORMS
COULD REACH SEVERE LEVELS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY
WITH THE HEAVIER AMOUNTS FROM THE INTERIOR OF SOUTHEAST TEXAS TO
CENTRAL AND SOUTH CENTRAL LOUISIANA. SINCE 6 TO 12 INCHES OF RAIN
HAD FALLEN OVER MUCH OF THE AREA SINCE LATE TUESDAY...THIS COULD BE
A WIDESPREAD FLOODING EVENT. MANY RIVERS ARE IN FLOOD FROM THE
PREVIOUS RAINFALL. SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING IN
THE COLLEGE STATION AREA UPSTREAM FROM OUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY ON FRIDAY WITH ANOTHER
1 TO 2 INCHES OF RAIN OVER THE AREA. THE FLOOD WATCH COULD BE
EXTENDED OUT TO SATURDAY WHEN A COLD FRONT IS EXPECTED TO MOVE
INTO THE COASTAL AREA...PRODUCING 1 TO 3 INCHES OF ADDITIONAL
RAIN. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON TODAY THROUGH SATURDAY TO PASS ALONG POSSIBLE
FLOODING INFORMATION.

SWEENEY

In the hours before

Special weather statement, May 13, 11:18 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
140200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
1118 AM CDT THU MAY 13 2004

...THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THROUGH THE WEEKEND...

A SERIES OF DISTURBANCES WILL MOVE NORTHEAST ACROSS THE AREA AS AN
UPPER LEVEL TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY EAST.
THE DEEP MOIST AIRMASS WILL CONTINUE TO BE ENHANCED BY SOUTHERLY LOW
LEVEL WINDS. IN ADDITION...A SURFACE FRONT WILL SAG TO THE SOUTH AND
STALL ACROSS SOUTHERN LOUISIANA BY SATURDAY. THESE FEATURES WILL
COMBINE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND. DUE TO THE DEEP MOISTURE...LOCALLY HEAVY RAINFALL AND
FLOODING IS POSSIBLE.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA EARLY NEXT WEEK...
BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

24
Local storm report, May 13, 2:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          BUNA                    30.44N 93.96W
05/13/2004                   JASPER             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTED 2 FIRECRACKER STAND DESTROYED BY
            POSSIBLE TORNADO.

&&

THM
Local storm report, May 13, 3:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MAURICEVILLE            30.22N 93.87W
05/13/2004  0.88 INCH        ORANGE             TX   LAW ENFORCEMENT

            REPORTED BY SHERIFFS DEPT.

0340 PM     HAIL             NEDERLAND               29.97N 94.00W
05/13/2004  0.88 INCH        JEFFERSON          TX   PUBLIC

&&

THM
Local storm report, May 13, 4:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             PORT ARTHUR             29.90N 93.93W
05/13/2004  0.75 INCH        JEFFERSON          TX   PUBLIC

&&

THM
Local storm report, May 13, 4:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
423 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             GROVES                  29.95N 93.92W
05/13/2004  0.75 INCH        JEFFERSON          TX   TRAINED SPOTTER

            REPORTED BY RETIRED NWS EMPLOYEE.

0415 PM     TSTM WND DMG     FIELDS                  30.53N 93.57W
05/13/2004                   BEAUREGARD         LA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0415 PM     TSTM WND DMG     DERIDDER                30.85N 93.29W
05/13/2004                   BEAUREGARD         LA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0415 PM     TSTM WND DMG     LONGVILLE               30.60N 93.23W
05/13/2004                   BEAUREGARD         LA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

THM
Local storm report, May 13, 4:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     WATER SPOUT      7 SW JOHNSON BAYOU      29.70N 93.74W
05/13/2004                   XXX                XX   PUBLIC

            NUMEROUS WATERSPOUTS REPORTED BY PLATFORM IN WEST CAMERON
            BLOCK 17.

0428 PM     MARINE TSTM WIND 7 SW JOHNSON BAYOU      29.70N 93.74W
05/13/2004  70 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 17.

&&

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:00 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Vernon60 min
May 13, 3:24 PM CDTSpecial Marine WarningLCH2 hr
May 13, 3:57 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Vernon63 min
May 13, 4:31 PM CDTSevere Thunderstorm WarningLCHAllen, Jefferson Davis59 min
May 13, 4:40 PM CDTSevere Thunderstorm WarningLCHCameron65 min
May 13, 5:16 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry59 min
May 13, 5:25 PM CDTSpecial Marine WarningLCH65 min
May 13, 5:25 PM CDTSpecial Marine WarningLCH65 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.